Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 174, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 9, 2003, 7:11 PM EDT for Clarendon County, South Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2003, 7:11 PM EDT (23:11 UTC)
- Expired
- Aug 9, 2003, 8:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Clarendon County, SC
The radar
The Columbia radar (KCAE), 85 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1102 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 476 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 092311
SVRCAE
SCC027-100000-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
711 PM EDT SAT AUG 9 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 800 PM EDT.
* AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES SOUTH OF SUMMERTON..MOVING NORTHEAST AT
10 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SUMMERTON.
MANNING.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND DIME
SIZE HAIL.
LAT...LON 3356 8050 3343 8035 3373 7993 3391 8014
JDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:40 PM EDT, 4 hours 31 minutes earlier.
Area forecast discussion, Aug 9, 2:40 PM EDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 240 PM EDT SAT AUG 9 2003 PERSISTANT UPPER TROUGH REMAINS OVER EASTERN HALF OF NATION WITH SERIES OF SHORT WAVES ROTATING AROUND ITS BASE. WIDELY SCATTERED CONVECTION ALREADY BEGINNING TO FIRE ACROSS AREA IN RESPONSE TO APPROACHING SHORT WAVE AS SEEN ON WATER VAPOR LOOP. PWS NEARING 1.7 INCHES BY LATER THIS AFTERNOON...SO LOCALLY HEAVY RAINFALL POSSIBLE INTO THE EVENING HOURS. TIMING OF SHORT WAVES DIFFICULT TO PINPOINT...SO WILL KEEP LOW POP IN ZONES THROUGHOUT THE NIGHT. MORE ENERGY WILL ROTATING AROUND BASE OF TROUGH FOR SUNDAY. TROUGH SLOWLY RETROGRADES AND DEAMPLIFIES BY MONDAY AS BERMUDA RIDGE BUILDS. CONVECTION SHOULD BECOME MORE DIURNALLY DRIVEN FOR MUCH OF NEXT WEEK WITH POPS NEAR CLIMATOLOGICAL NUMBERS. MAX TEMPS JUST BELOW NORMAL SUNDAY...BECOMING CLOSER TO NORMAL TUESDAY INTO SATURDAY. FCSTID = 22 CAE 71 88 71 88 / 30 40 30 30 AGS 70 88 70 88 / 30 40 30 30 SSC 71 88 70 88 / 30 40 30 30 OGB 71 88 71 88 / 30 40 30 30 .CAE... GA...NONE. SC...NONE. BC
Hazardous weather outlook, Aug 9, 5:00 AM EDT, 14 hours 11 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-091200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 500 AM EDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... MINOR RIVER FLOODING WILL CONTINUE ON THE LOWER CONGAREE RIVER. SEE THE LATEST FLOOD STATEMENT ISSUED UNDER CAEFLSCAE. .DAYS TWO THROUGH SEVEN... MINOR RIVER FLOODING WILL CONTINUE ON THE LOWER CONGAREE RIVER SUNDAY AND MONDAY. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY. RCC
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.